Alert archive / Texas / Red Flag Warnings in 2020

Red Flag Warning 1, NWS Brownsville, TX

January 11, 20207 counties in Texas

NWS Brownsville, TX issued this red flag warning at Jan 11, 2020, 11:41 AM CST for 7 counties in Texas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 11, 2020, 11:41 AM CST (17:41 UTC)
Expired
Jan 11, 2020, 5:00 PM CST
In force
5 hr
Issued by
NWS Brownsville, TX

Counties Brooks County, TX, Cameron County, TX, Hidalgo County, TX, Jim Hogg County, TX, Kenedy County, TX, Starr County, TX, Willacy County, TX

The radar

The Brownsville radar (KBRO), 105 km from the middle of the area, began a volume at 17:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 12:00Z, 5.7 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 12:00Z on 2020-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 12:00Z on 2020-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -236 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3191 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-236 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

724 
WWUS84 KBRO 111741
RFWBRO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Brownsville TX
1141 AM CST Sat Jan 11 2020

...CRITICAL FIRE WEATHER CONDITIONS OBSERVED ACROSS MUCH OF DEEP
SOUTH TEXAS...

.Cold front has ushered in a very dry airmass with relative
humidity crashing as northwest winds increase. Winds slowly
diminishing late this afternoon with a slow recovery of humidity 
expected tonight. 

TXZ249>257-351-353-112300-
/O.NEW.KBRO.FW.W.0001.200111T1741Z-200111T2300Z/
Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
1141 AM CST Sat Jan 11 2020

...RED FLAG WARNING IN EFFECT UNTIL 5 PM CST THIS AFTERNOON FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 
249, 250, 251, 252, 253, 254, 255, 256, 257, 351, AND 353...

The National Weather Service in Brownsville has issued a Red Flag
Warning, which is in effect until 5 PM CST this afternoon. 

* AFFECTED AREA...JIM HOGG, STARR, HIDALGO, BROOKS, KENEDY,
  WILLACY AND CAMERON COUNTIES. 

* WIND...Northwest winds 15 to 25 mph with gusts to 30 mph.
 
* HUMIDITY...15 to 25 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means critical fire weather conditions are
occurring now...or will shortly. In general...these conditions
include sustained 20 foot winds of 25 MPH or greater...humidity
ranging from below 25 percent in Zapata County to below
45 percent along the coast...each lasting for 2 hours or longer...
and cured fuels. Humidity below 25 percent in most areas will
trigger fire danger at lower wind speeds. Detailed decision
tables are found at HTTP://WEATHER.GOV/RGV/?N=MAPCOLORS#FIRE.

&&

$$
1 follow-up statement
332 
WWUS84 KBRO 112301
RFWBRO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Brownsville TX
501 PM CST Sat Jan 11 2020

TXZ249>257-351-353-120015-
/O.EXP.KBRO.FW.W.0001.000000T0000Z-200111T2300Z/
Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
501 PM CST Sat Jan 11 2020

...RED FLAG WARNING WILL EXPIRE AT 5 PM CST THIS AFTERNOON FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
249, 250, 251, 252, 253, 254, 255, 256, 257, 351, AND 353...

Winds have decreased below Red Flag Warning thresholds, therefore
the warning will expire. Although the warning will expire,
relatively low humidity values will reside across the region for a
few more hours. Outdoor burning is still discouraged through the
early evening hours. 

$$

Frye

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this red flag warning went out at Jan 11, 6:46 AM CST, 4 hours 55 minutes earlier.

Area forecast discussion, Jan 11, 6:46 AM CST, 4 hours 55 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
646 AM CST Sat Jan 11 2020

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...As the drier air moves into the region behind the cold
frontal passage from earlier this morning, VFR conditions will
prevail over the upcoming 24 hours for all 3 RGV airports with
some gusty surface winds prevailing from the N-NW. The PGF will
weaken enough late in the TAF period allowing the surface flow to
diminish significantly.

&&

.PREV DISCUSSION... /issued 403 AM CST Sat Jan 11 2020/

SHORT TERM (Now through Sunday): The cold front has cleared the
region early this morning with drier, cooler and more stable air
moving into the region. KBRO radar is showing just a few patches of
rain over the offshore waters and these are moving east away from
the lower TX coastline. The 500 mb trough that brought this cold
front through the region will be lifting out to the ENE later today.
This will allow a generally WSW-ENE 500 mb flow pattern to prevail
throughout Sunday. The low level flow will swing around back from
the E-SE pretty quickly which will allow the WAA to return warming
temps into Sun. The ECMWF is the quickest and strongest with the
warmup with the NAM and GFS temp guidance lagging behind a bit.
Considering the overall level of sunshine expected today and
tomorrow, will stick closer to the warmer temp guidance numbers.

LONG TERM (Sunday Night through Friday): High pressure across the
northern Gulf of Mexico slides east as low pressure develops
across northern Mexico, allowing southerly flow to continue Sunday
night into Monday, and nudging the frontal boundary north as a
warm front. The front slows and stalls north of the CWA Tuesday
into Wednesday. High pressure dives out of the Pacific NW into the
Plains, kicking the front further south late Wednesday into
Thursday morning where it is expected to stall near or across Deep
South Texas and the Rio Grande Valley through Friday. The low
pressure in northern Mexico settles into the western Gulf of
Mexico by the end of the week, boosting moisture and rain chances
along the stalled front into the weekend as another surface front
approaches.

Have kept isolated thunderstorm wording for the warm front on
Monday with 0-6km bulk shear values near 30 kts, slightly elevated
lapse rates, and MUCAPE values nearing 1000 J/kg. Nothing too
impressive, but possible convection with any lift provided by the
warm front or any seabreeze boundary that can develop. Have kept
most of any other POPs out of the CWA until the stalled front mid
to late week. The biggest question would be where the front
stalls, with the best chance of rain at this point remaining on
Thursday.

Have kept temperatures warming from the upper 70s to low 80s on
Monday into the mid and upper 80s Tuesday and Wednesday, with
upper 70s and low 80s possible Thursday through Friday. Patchy fog
is possible Monday morning prior to the warm front heading north.
Southerly winds may become breezy across the lower RGV Tuesday and
Wednesday due to the pressure gradient.

MARINE (Now through Sunday): Surface obs from across the Laguna
Madre are showing N winds around 15-20 knots which Buoy020 reports a
N wind 18G23KTS with swells around 9 feet. Gusts at Buoy020 have
reached near Gale Force for a couple of times as the cold front
cleared the area. So will maintain the Gale Warning for the Gulf
waters for today in case the PG tightens up a bit more resulting in
some periodic stronger gusts. SCA conditions may linger into the
late afternoon/early evening hours due mainly to the elevated seas.
So the Gale Warning will likely need to be replaced with an SCA
later this afternoon. Expect a light to moderate E-SE low level flow
to return pretty quickly later tonight into Sun as as the surface
ridge shifts eastwards along the Gulf Coast.

Sunday Night through Friday: Southerly flow returns into mid week
as high pressure heads east and low pressure develops across
northern Mexico. The frontal boundary works north as a warm front
on Monday with a chance of showers and thunderstorms, stalling
just north of the lower Texas coastal waters Tuesday into
Wednesday. The front is expected to head back south Wednesday into
Friday, stalling somewhere across or near the lower Texas coast.
This brings back the chance of rain through the end of the week
and potentially builds seas Wednesday into Friday.

FIRE WEATHER...The RH values have dropped off significantly in the
wake of the fropa as drier air is moving into the region. However,
current RH values range in the 20 to 35 % range early this morning.
Min RH values look to remain in the 25 to 35 % range throughout most
of the region for most of today. Expected 20 foot wind speeds
throughout today appear to max out in the 15 to 18 knot range for a
couple of hours around midday. This doesn't appear to quite reach
the criteria for Red Flag Warnings today. So will cancel the Fire
Weather Watch and will post an RFD for today for most of the inland
portions of Deep South TX.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Advisory until 3 PM CST this afternoon for GMZ130-
     132-135.

     Gale Warning until 3 PM CST this afternoon for GMZ150-155-170-
     175.

&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

60-Speece...Short Term/Aviation
56-Hallman...Long Term/Upper Air
Hazardous weather outlook, Jan 11, 6:30 AM CST, 5 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
630 AM CST Sat Jan 11 2020

TXZ248>257-351-353-112300-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-
Southern Hidalgo-Inland Willacy-Inland Cameron-Coastal Willacy-
Coastal Cameron-Coastal Kenedy-Northern Hidalgo-
630 AM CST Sat Jan 11 2020

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Today and Tonight

There is a Moderate Risk of rip currents at the beaches of South
Padre Island and at Boca Chica Beach.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

An elevated risk of rip currents is possible at the local beaches
through the entire forecast period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-112300-
Laguna Madre from the Port of
Brownsville to the Arroyo Colorado-Laguna Madre from the Arroyo
Colorado To 5 NM north of Port Mansfield TX-Laguna Madre from 5 nm
north of Port Mansfield to Baffin Bay TX-Coastal waters from Port
Mansfield to the Rio Grande out 20 nm-Coastal waters from Baffin Bay
to Port Mansfield out 20 nm-Waters from Port Mansfield to the Rio
Grande extending from 20 to 60 nm-Waters from Baffin Bay to Port
Mansfield extending from 20 to 60 nm-
630 AM CST Sat Jan 11 2020

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Today and Tonight

A Small Craft Advisory remains in effect for the Laguna Madre
today.

A Gale Warning is in effect for the Gulf of Mexico waters from 0
to 60 nautical miles offshore today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous marine conditions are expected through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Red Flag Warnings in Texas, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.